Nebraska, 2005

Winter Storm in Nebraska, January 4 to 6, 2005

January 4 to 6, 2005 · NWS OAX · 23 events in 23 counties and zones

This storm dropped 8 to 14 inches of snow over most of eastern Nebraska and southwest Iowa, with over a foot reported across the Omaha metro area. 1 inches was recorded at Omaha Eppley from this storm, tying it for the 3rd heaviest snowstorm on record.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This storm dropped 8 to 14 inches of snow over most of eastern Nebraska and southwest Iowa, with over a foot reported across the Omaha metro area. In fact, 14.1 inches was recorded at Omaha Eppley from this storm, tying it for the 3rd heaviest snowstorm on record. The storm came through in two main bursts, the first started late Tuesday afternoon 1/4/05 and continued to around dawn Wednesday. The second bout of heavy snow fell from late Wednesday afternoon until around midnight that night. Toward the end of the snow Wednesday evening wind chill values fell to 10 below to 25 below zero as brisk north winds combined with temperatures that eventually fell to zero or colder. These bitterly cold wind chill values continued into early Thursday morning.The storm claimed 2 lives Tuesday night as a young couple became disoriented after leaving their stuck vehicle in a rural area southwest of Omaha. Despite calls for help on their cell phone, they were unable to provide enough detail to be located before they collapsed and froze to death.The storm closed many schools across the region both Wednesday and Thursday.Besides the 14.1 inches recorded at Omaha Eppley, other heavier storm totals in eastern Nebraska included; 14.2 inches at the NWS in Valley, 12 inches in Fremont and Gretna, 11 inches at Uehling and 10 inches in David City, Raymond, Springfield, Weston, Plattsmouth, Bennington and Friend. Heavier amounts in southwest Iowa included; 12 inches at Little Sioux and Underwood, 11 inches in Harlan and Logan and 10 inches at Oakland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 4, 3:20 AM CST, 10 hours 40 minutes earlier.

Area forecast discussion, Jan 4, 3:20 AM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CST TUE JAN 4 2005

.DISCUSSION...

SYNOPSIS...00Z SUBJECTIVE UPPR AIR ANLYS INDCD LARGE-SCALE RIDGE OVR
THE SRN PLAINS. UPSTRM FM RIDGE...LARGE UPPR LVL LO WAS OFF THE SRN
CA COAST ASSOCIATED WITH 50-70 DM HEIGHT FALLS. AT H7 MAIN
BAROCLINIC ZONE WAS OVR THE NRN PLAINS WWD INTO MT. AT H85 CDFNT
EXTNDD FM CNTRL ND SWWD INTO WY. AHEAD OF THE CDFNT A SIG AMOUNT OF
LO-LVL MOISTURE WAS PRESENT WITH DPS OF +10 AT KSGF...+9 AT KMAF
AND +13 AT KFTW. 08Z OBJECTIVE SFC ANLYS INDCD SFC HI PRES CONTD IN
CONTROL OF THE CNTRL PLAINS WITH AXIS FM ERN SD SWWD INTO WRN KS.
KOAX CONTD TO INDC SOME WEAK RETURNS WITH PATCHY -FZDZ ARND THE
AREA.

FORECAST...MAIN FORECAST CONCERN CONTS TO CENTER AROUND MAJOR WNTR
STORM TO AFFECT THE CWA BEGINNING TODAY THRU WED EVENING. AS LO-LVL
FLOW BECOME MORE CYCLONIC THIS MRNG...EXPECT AREAS OF -FZDZ TO CONT
IN THE AREA. BY LATE MRNG ISENTROPIC LIFT WL RAPIDLY INCREASE ON THE
285 K SFC LEADING TO RAPID SATURATION OF THE ATMOSPHERE. THIS IS IN
CONJUNCTION WITH GOOD H7 TO H6 FRONTOGENESIS WHICH SETS UP ALNG AND
N OF I-80 THRU THE AFTN/EVNG. NEW 06Z ETA HAS BACKED OFF A LITTLE
THE SPEED OF THE SATURATION...AND LOOKING AT AREA RADARS DONT FEEL
THIS IS A BAD IDEA. NEVERTHELESS...SATURATION WL OCCUR BY EARLY/MID
AFTN WITH CONTD LIFT AND PRECIP WL BEGIN. THIS IS WHERE THE PROBLEM
COMES IN...WHAT TYPE? AREAS ALNG I-80 ARE EXTREMELY CLOSE TO A SLEET
SOUNDING...BUT MDL STRESSES PRECIP WL BE ALL SNOW. WL HAVE AREAS
ALNG AND NORTH OF A KOUL TO KOMA LINE ALL SNOW THROUGH THE EVENT.
AREAS TO THE SOUTH WL BE MAINLY SLEET THIS AFTN AND EVENING WITH
SOME -FZRA POSSIBLE ALNG THE KS/MO BORDER. LIFT WL MAXIMIZE FM 00Z
TO 06Z THIS EVNG BEFORE FLOW VEERS AND LIFTS DECREASES. THIS WL ONCE
AGAIN BRING IN THE THREAT OF MIXED PRECIP ALNG THE I-80 CORRIDOR. WL
ADD SOME PATCHY -FZDZ TO THIS AREA AS WE LOSE THE MID-LVL
SATURATION. AREAS TO THE NORTH OF THIS SHLD STAY ALL SNOW ALL
NIGHT...BUT ACCUMULATIONS AFTR 08Z WL SIG DECREASE. OVR THE SRN
CWA...ATMOSPHERE IS ALREADY SATURATED AND WITH LITTLE IF ANY CAA
YET...PRECIP WL STAY EITHER SLEET OR -FZDZ.

MAIN UPPR LVL SYSTEM BEGINS TO AFFECT THE CWA ON WED MRNG. AFTR A
LULL IN PRECIP WITH MID-LVLS ACTUALLY INDCG FRONTOLYSIS...AND LITTLE
ISENTROPIC LIFT...FRONTOGENESIS WL ONCE AGAIN INCREASE DURING THE
MRNG HOURS AS UPPR LVL LO CLOSES OFF OVR NEB. THIS ALNG WITH
INCREASINGLY STG Q-G FORCING SEEN IN THE H7-H5 LAYER DIRECTLY OVR
THE MID-LVL FRONT IN THE DENDRITIC LAYER WL LEAD TO VERY EFFECTIVE
SNOW OVR THE CNTRL/NRN CWA. ETA/GFS CONT TO INDC SOME QPV NR H6 AND
THUS SOME CONVECTION STILL SEEMS POSSIBLE OVR THE CNTRL/SRN CWA. IF
THE NGM UPPR LVL PATTERN WLD BE BELIEVED...THERE WLD ALSO BE A NICE
TROWEL DVLP OVR THE NRN CWA ON WED. THIS ALNG WITH THE CONVECTIVE
POTENTIAL AND THE FACT THAT THE LO-LVL THERMAL PROFILE WILL FAVOR
INCREASING SN/LIQUID RATIOS ON WED...CLD LEAD TO SOME SIG AMOUNTS.
WL CONT WITH THE CURRENT WARNING IN AFFECT FOR THE CWA...BUT WL MAKE
SOME ADJUSTMENTS TO THE AMOUNTS. FOR THE NRN CWA WL GO WITH 12 TO 15
INCHES...CNTRL WL GO WITH 8 TO 12 AND 3 TO 6 IN THE SOUTH WHERE
SLEET WL TAKE MOST OF THE LIFT TODAY. IT SHLD BE STRESSED THAT THIS
IS A LONG-DURATION EVENT AND THE MAIN UPPR LVL SYSTEM IS STILL NOT
ON SHORE WHICH LEADS TO CONSIDERABLE UNCERTAINTY TO THE IP/SN
LINE...BUT THIS HAS THE POTENTIAL TO BE A VERY MAJOR WNTR STORM FOR
A LARGE PART OF A FA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...WINTER STORM WARNING NOON TODAY THRU 6 PM WEDNESDAY FOR NEZ016-
     030-031-042>044-050>053-065>068-078-088>093-011-012-015-017-
     018-032>034-045.
IA...WINTER STORM WARNING NOON TODAY THRU 6 PM WEDNESDAY FOR IAZ079
     -080-090-091-043-055-056-069.

&&

BOUSTEAD
Hazardous weather outlook, Jan 4, 6:05 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
605 AM CST TUE JAN 4 2005

IAZ079-080-090-091-NEZ065>068-078-088>093-042330-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
605 AM CST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVING THROUGH THE SOUTHERN ROCKIES TODAY WILL BEGIN
TO SPREAD A MIXTURE OF FREEZING RAIN AND SLEET ACROSS THE REGION THIS
AFTERNOON. THE PRECIPITATION IS EXPECTED TO CONTINUE THROUGH THE
EVENING HOURS WITH A GRADUAL CHANGE TO ALL SLEET DURING THE
EVENING...AND THEN MIXING WITH SNOW AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY ACROSS THE AREA. THE
SNOW COULD POSSIBLY BE HEAVY AT TIMES ON WEDNESDAY. WINDS WILL ALSO
INCREASE DURING THE DAY ON WEDNESDAY...LEADING TO AREAS OF BLOWING
AND DRIFTING SNOW. SIGNIFICANT TOTALS OF SLEET AND SNOW ARE
EXPECTED DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SNOWFALL AND ICE REPORTS ARE APPRECIATED.

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-042330-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
605 AM CST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVING THROUGH THE SOUTHERN ROCKIES TODAY WILL
BEGIN TO SPREAD PRECIPITATION ACROSS THE AREA THIS AFTERNOON. MOST
OF THE PRECIPITATION WILL BE IN THE FORM OF SNOW...BUT PERIODS OF
SLEET WILL BE POSSIBLE MAINLY ALONG THE INTERSTATE 80 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE MAIN STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS ON
WEDNESDAY...THE SNOWFALL WILL CONTINUE...HEAVY AT TIMES. SIGNIFICANT
ACCUMULATIONS OF SNOWFALL ARE LIKELY. WINDS WILL ALSO INCREASE
DURING THE DAY ON WEDNESDAY...LEADING TO AREAS OF BLOWING AND
DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SNOWFALL REPORTS ARE APPRECIATED.

BOUSTEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Burt

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Burt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Winter Storm, Colfax

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Colfax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Winter Storm, Cuming

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Cuming forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Winter Storm, Gage

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Gage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Winter Storm, Lancaster

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Lancaster forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Nemaha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Winter Storm, Otoe

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Otoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Pierce forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Platte

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Winter Storm, Sarpy

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Sarpy forecast zone
Deaths
2 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Winter Storm, Saunders

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Winter Storm, Thurston

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Thurston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
January 4, 2:00 PM CST to January 6, 6:00 AM CST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Sarpy2005-01-0520FemaleOutside/Open AreasDirect
Winter Storm, Sarpy2005-01-0520MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433012, 5433013, 5433014, 5433015, 5433016, 5433017, 5433018, 5433019, 5433020, 5433021, 5433022, 5433023, 5433024, 5433025, 5433026, 5433027, 5433028, 5433029, 5433030, 5433031, 5433032, 5433033, 5433034.